What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 1:28 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, May 25, 1:28 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
228 PM EDT Tue May 25 2021
.SYNOPSIS...
A near stationary front remains draped north-south along the spine
of the Appalachians this afternoon. Convection is starting to fire
along this front and will continue to do so this afternoon, into
this evening. A daily threat for showers can be expected the rest
of this week along with very warm and humid conditions. The best
chance for widespread wetting from showers and storms is expected
to occur Friday as an area of low pressure passes across the
region.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 215 PM EDT Tuesday...
...Isolated To Scattered Convection Along The Mountains Today
Followed By More Widespread Thunderstorm Chances Wednesday
Afternoon And Evening...
The back door cold front remains draped over the region at the
moment, though not for much longer. This front will start to mix
out today and lift back out of the area, serving as a focal
point for convection initiation for this afternoon and evening.
In fact, we are already watching convection fire up along this
boundary stretching through the NC mountains, New River Valley,
and into the Greenbrier Valley. CAMs continue to bring this
line eastward over the next few hours before dissipating as it
tries to make it over the Blue Ridge. While most won't see
precipitation from these storms, those lucky enough should get
some beneficial rainfall as PWATs today are ~1.25 inches.
POPs decrease overnight as the front continues to slip out of
the area: isolated areas of fog are expected with a warm,
saturated airmass in place. Best locations for it will be those
that receive rainfall today.
Tomorrow features an inbound degrading trough that will bring
several forecast points. With this system coming, we will be in
the warm sector of the system so temperatures remain at the
high side of forecast guidance with many in the east climbing
into the 90s. Prior to the trough, ample diurnal heating with
subsequent instability combined with final departing energy
from the back door front will lead to scattered convection in
the afternoon focused in the east. It won't be until late
afternoon early evening before rain chances start to actually
pick up in the west for the trough, though when it arrives it
will be rather anemic so anything widespread is not expected.
Forecast confidence is moderate.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 200 PM EDT Tuesday...
...Above normal temperatures persists through the end of the
workweek with increasing chances for widespread rain by Friday....
Our stretch of hot weather looks to continue through at least Friday
as a front and surface low pressure system move toward the area.
With the front slow to get here our upper level ridge will remain
with downsloping westerly to southwesterly flow aloft. This will
keep temperatures on the hot side of things especially in areas east
of Roanoke where highs will remain in the upper 80s and low 90s. Out
west temperatures will be a tad cooler with a better bet for and
isolated shower or storm due largely in part to orographic lifting
around the mountains, weak shortwave energy pivoting through, and
our cold front slowly sagging south into the region. No severe
weather is expected with overall energy in the form of deep layer
shear focused well off to our north and west across the lower Ohio
River Valley. 12z model soundings from the NAMnest, NAM, ARW, and
GFS also support this with unidirectional winds out of the west and
southwest acting as a barrier with storms mainly confined to areas
along and west of the Blue Ridge.
Overall coverage looks to remain widely scattered to isolated over
the mountains Wednesday evening before diminishing with the loss of
daytime heating Wednesday night. Meanwhile our surface cold front
looks to finally push into the region from our north late Wednesday
night into Thursday morning before stalling somewhere in the
vicinity of the Shenandoah Valley. The 12z GFS brings the front as
far south as southwest Virginia while the 0z Euro and 12z Canadian
keep it hung up across central Virginia. Either way with the front
nearby the chance for isolated showers and storms looks to continue
especially in areas along and west of the Blue Ridge where the
mountains will aid in some extra lift during the peak heating hours.
Severe weather once again will not be a concern with the best low
level moisture depth and deep layer shear remaining north and west
of the region.
The upper level ridge completely breaks down Friday with an
incumbent surface low pressure system that looks to ride into the
region from the Ohio River Valley. Some model uncertainty remains in
where the low will track based on the placement of our ashed out
boundary for the late week timeframe. Both the 12z GFS and Canadian
along with the 0Z Euro all firmly agree on a widespread much needed
rainfall scenario for the region. The 12z GFS and Canadian carry the
low east through Ohio into western Maryland Friday morning into late
FRiday afternoon. The 0z Euro drops the low further south into
central Virginia during the same time frame. With that said this
could be the difference of who sees the heaviest rain along with any
severe weather concerns. As of now we are not outlooks for severe
weather or excessive rainfall, but will be something to look at in
further model runs.
Confidence remains high for above normal temperatures and storm
chances Thursday. Moderate confidence on timing and heaviest
precipitation placement for the end of the workweek.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...
...An unsettled start to the holiday weekend gives way to drier
conditions early next week...
Considerable uncertainty remains about the timing and magnitude of
the upper level shortwave passing through for the start of the
weekend. The GFS remains the most optimistic with direr conditions
settling in as early as Saturday afternoon and Saturday night. The
12z Canadian and 0z Euro take more of an approach closer to central
guidance in lingering shower and storm chances through the day
Sunday before high pressure barrels in. As of now we will go with a
blend of the 3 model solutions with a trend toward lowering PoPs
late Saturday into Sunday.
It will not be a wash out by any means, so no need to cancel those
plans just yet. Sunday and Monday appear to be the better weather
days of the period as high pressure builds from the north. This
would lend to a return of drier and seasonable conditions across the
region. The high slides east toward the coast Tuesday warming
temperatures once again before our next storm system midweek.
Speaking of temperatures, we actually look to trend slightly below
normal for the weekend. With extra clouds and rain chances Saturday
temperatures will struggle to get out of the 60s and 70s. Similar
readings look to be expected Sunday before a warming trend with
return flow early next week.
Confidence remains moderate in the long term.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 225 PM EDT Tuesday...
Low level clouds in the east are almost finished mixing out
from the wedge this morning. Meanwhile, the front draped over
the mountains is leading to thunderstorm development that
should persist and traverse eastward over the next several hours
before falling apart while trying to pass over the Blue Ridge
combined with the loss of diurnal heating.
Should see a VFR cumulus deck continue to build across the area
through the remainder of the afternoon.
Tonight, areas of fog are expected for some, though confidence
in who all actually gets it is still low. Better confidence is
for LWB and BCB at the moment since they should receive rainfall
this afternoon, increasing the odds of fog development.
Tomorrow fog will quickly mix out followed up be yet another
scattered cumulus deck developing. In the early afternoon,
isolated thunderstorms are once again expected, but with the
concentration being on the eastern side of the Blue Ridge.
Later in the day outside of the TAF period, a decaying front
should enter from the west bringing mainly shower chances for
the west.
Extended Aviation Discussion...
A more organized weather system arriving Thursday into Friday
will bring more widespread shower and thunderstorm chances both
days. Scattered rain chances and subsequent sub VFR flight
conditions are expected to persist into the weekend before a
more prolonged period of better weather conditions are expected
at the start of next work week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM/RR
NEAR TERM...PM/RR
SHORT TERM...BMG/ET
LONG TERM...BMG/ET
AVIATION...PM/RR
Hazardous weather outlook, May 25, 11:38 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1238 PM EDT Tue May 25 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-261645-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1238 PM EDT Tue May 25 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 1:44 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
244 PM EDT Tue May 25 2021
VAZ018-019-WVZ044-251930-
Craig-Alleghany-Monroe-
244 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA AND
EAST CENTRAL MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 242 PM EDT, a strong thunderstorm was located over Craig Springs,
or near Paint Bank, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally heavy rain is possible with this storm.
Locations impacted include...
Alleghany...
New Castle...
Paint Bank...
Jordan Mines...
Sinking Creek...
Sweet Springs...
and Craig Springs.
LAT...LON 3755 7997 3736 8029 3752 8042 3771 8027
3772 8025 3773 8026 3778 8022 3778 8021
TIME...MOT...LOC 1842Z 235DEG 14KT 3749 8028
KKSpecial weather statement, May 25, 2:05 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Tue May 25 2021
VAZ014-018-022-251930-
Montgomery-Craig-Roanoke-
305 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROANOKE...SOUTH
CENTRAL CRAIG AND NORTHERN MONTGOMERY COUNTIES...
At 304 PM EDT, a strong thunderstorm was located over Blacksburg,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Salem...
Christiansburg...
Shawsville...
Sinking Creek...
Mc Donalds Mill...
and Merrimac.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3724 8006 3712 8037 3727 8053 3728 8048
3732 8043 3732 8044 3733 8044 3748 8024
TIME...MOT...LOC 1904Z 235DEG 14KT 3723 8038
KKSpecial weather statement, May 25, 2:08 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Tue May 25 2021
VAZ011-WVZ043-044-251945-
Giles-Summers-Monroe-
308 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
GILES...SOUTHEASTERN SUMMERS AND WESTERN MONROE COUNTIES...
At 307 PM EDT, a strong thunderstorm was located over Bozoo, or near
Peterstown, moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Peterstown...
Union...
Rich Creek...
Glen Lyn...
Red Sulphur Spring...
Laurel Branch...
and Buck.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3773 8067 3750 8047 3736 8084 3740 8087
3741 8086 3743 8086 3750 8097
TIME...MOT...LOC 1907Z 235DEG 14KT 3748 8083
KKSpecial weather statement, May 25, 2:17 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
317 PM EDT Tue May 25 2021
VAZ019-023-252000-
Botetourt-Alleghany-
317 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND NORTHWESTERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...
At 317 PM EDT, a strong thunderstorm was located over Jordan Mines,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Jordan Mines...
Oriskany...
Iron Gate...
Low Moor...
and Glen Wilton.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3773 7969 3760 8001 3763 8003 3765 8002
3766 8003 3762 8011 3772 8021 3795 8004
3794 8003 3796 8000 3796 7999
TIME...MOT...LOC 1917Z 235DEG 14KT 3770 8007
KKSpecial weather statement, May 25, 2:45 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Tue May 25 2021
VAZ018-252030-
Craig-
345 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT CRAIG COUNTY...
At 344 PM EDT, a strong thunderstorm was located near Simmonsville
and Maggie, moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Castle...
Simmonsville
Sinking Creek...
Abbott...
and Craig Springs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3759 8000 3754 7998 3751 8001 3745 8004
3737 8030 3749 8034 3751 8030 3753 8029
3761 8002
TIME...MOT...LOC 1944Z 274DEG 8KT 3745 8024
RABSpecial weather statement, May 25, 3:18 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Tue May 25 2021
VAZ020-252100-
Bath-
418 PM EDT Tue May 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BATH COUNTY...
At 418 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Warm Springs to near Nimrod Hall.
Movement was northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Mountain Grove...
Burnsville...
and Bacova Junction.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3804 7952 3803 7951 3796 7958 3791 7962
3787 7973 3789 7977 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2018Z 224DEG 24KT 3807 7979 3791 7968
RAB